New Mexico, 2020Funnel Cloud in New Mexico, July 24, 2020
July 24, 2020 · NWS EPZ · 1 event in 1 county or zone
A deep area of monsoonal moisture was located across the region with an upper trough over the west coast and an upper high over the southern plains. A couple of strong thunderstorms fired near the Arizona border in the late morning which produced a brief funnel cloud near Rodeo.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep area of monsoonal moisture was located across the region with an upper trough over the west coast and an upper high over the southern plains. A couple of strong thunderstorms fired near the Arizona border in the late morning which produced a brief funnel cloud near Rodeo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 24, 4:38 AM MST, 5 hours 22 minutes earlier.
Area forecast discussion, Jul 24, 4:38 AM MST, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
538 AM MDT Fri Jul 24 2020
.AVIATION...12Z TAF CYCLE...
Lower VFR conds expected through the period. West of the Rio Grande
Valley...SCT/BKN100 layers 250 with isolated BKN070CB -TSRA. Clouds
should slowly diminish through 16Z. Rio Grande Valley east...SCT100
few layers 200. Isolated BKN080 -SHRA until 15Z. Few areas of
1-3SM BR BKN005 until 15Z.
Developing over mountains around 18Z...BKN080CB with scattered -TSRA
and isolated OVC050CB 2-4SM +TSRA. These conditions will spread to
remainder of area after 21Z.
&&
Hefner
.PREV DISCUSSION...302 AM MDT Fri Jul 24 2020...
.SYNOPSIS...
Scattered to numerous thunderstorms expected west of the Rio
Grande today and Saturday with isolated to scattered storms
along and east of the river. Heavy rain and localized flooding
will be the main threat with the strongest and most persistent
thunderstorms. A general decrease in storm activity and coverage
is expected Monday through mid next week, but mountain storms
will remain with some isolated lowland activity possible as well.
High temperatures will be below average across much of the area
through early next week.
&&
.DISCUSSION...
.SHORT TERM...
Tropical moisture continues to feed into the CWA on deep southerly
flow between nearly stationary upper high over Oklahoma/Texas line
and to an upper low over southern Nevada lifting out to the
northeast. Both MIMIC-TPW and model PWs show moisture distribution
more even over the entire CWA (1.2-1.4"). So threat of heavy
rain/flooding remains. Am thinking the entire area in this threat
but perhaps a bit better chances west of the Rio Grande Valley due
to some additional energy aloft migrating up from northern Mexico to
the western CWA. Temperatures will continue the trend of lopping off
a few degrees each day. If our forecast high for El Paso today
proves correct, it will be the first day since July 1 for the high
to be below normal.
For tonight deep moisture advection continues as upper high only
drift slightly north/northeast. Meanwhile out west, a new upper
trough develops off the southern California coast to keep that deep
southerly flow going over our area.
&&
17
.LONG TERM...
Upper high to our east will begin to influence the moisture plume
over the region beginning as early as Saturday. Good and rather
deep moisture, and decent instability, will still remain across
much of the area, but will begin to pinch more towards the western
areas (west of the Rio Grande). As a result, this is where the
heaviest rains with localized flooding will be possible,
especially the Bootheel and areas northward, as the ground is
saturated from antecedent rainfall each of the past couple of
days. Overnight convection will be possible once again with
perhaps a cluster of thunderstorms pushing into the Bootheel, as
has been the case recently. Will have to watch this scenario for
flooding potential.
Upper high shoves moisture even farther west on Sunday, around the
continental divide and west into AZ. As a result, much of the
heavy rain and thunderstorm activity will remain across this area,
but surface dewpoints will be in the 50s elsewhere, so at least
isolated lowland/eastern area poppers will still be possible.
Again, heavy rains and a few strong wind gust will be the primary
threats with the strongest storms, including any storms that form
within the upslope of the Sacramento mountains.
Upper high continues to shift west and redevelops to the north of
the region. Resulting mid/upper flow is more easterly, which will
mix and ingest lower PWAT airmass into the region. Scattered
mountains POPs and isolated lowland POPs will be consequent of
this pattern, which looks to continue through at least mid next
week. All the while, high temperatures will be below average
most areas.
&&
35
.FIRE WEATHER...
Tropical moisture persisting through Sunday across most of the
area, with continued widespread showers and thunderstorms.
Moisture levels suggest some threat for heavy rain and flooding
through this early period. Strong wind potential fairly low, but
wind gusts of 35-45 mph still possible with these storms. Upper
high shifting more over New Mexico Monday and Tuesday will cut
back on moisture and thunderstorm coverage mostly over the
mountains, but not eliminating some isolated activity other areas.
Min RHs will range from 30-40% through Sunday for the lowlands,
falling to 25-35% Mon/Tue. Min RHs for the mountains will be from 45-
60% through Sunday, falling to 40-50% Mon/Tue. Vent rates good-very
good through Sunday, then mostly fair-poor Mon/Tue.
&&
17
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 92 72 93 74 / 60 60 30 30
Sierra Blanca 88 66 87 67 / 60 60 50 30
Las Cruces 90 66 89 68 / 70 70 50 30
Alamogordo 93 68 92 70 / 60 60 50 40
Cloudcroft 68 53 67 51 / 70 60 70 40
Truth or Consequences 89 69 85 69 / 70 70 70 50
Silver City 81 61 78 62 / 80 70 80 50
Deming 89 66 87 66 / 70 70 60 40
Lordsburg 87 65 84 65 / 80 70 70 60
West El Paso Metro 93 72 93 74 / 60 60 40 30
Dell City 94 68 93 69 / 50 50 20 30
Fort Hancock 94 71 93 73 / 60 60 40 30
Loma Linda 87 69 85 70 / 60 60 50 30
Fabens 92 72 91 74 / 60 60 30 30
Santa Teresa 91 69 90 69 / 60 70 40 30
White Sands HQ 91 72 89 74 / 70 70 50 30
Jornada Range 90 68 88 69 / 70 70 60 30
Hatch 90 67 87 69 / 70 70 60 40
Columbus 90 68 87 69 / 70 70 50 50
Orogrande 92 69 90 71 / 60 60 50 30
Mayhill 78 58 78 57 / 70 60 60 30
Mescalero 77 56 78 55 / 70 60 70 40
Timberon 77 55 77 54 / 70 60 60 30
Winston 80 56 78 56 / 80 70 80 50
Hillsboro 87 62 85 63 / 80 70 80 50
Spaceport 89 66 87 66 / 70 70 70 40
Lake Roberts 81 56 78 56 / 80 70 80 50
Hurley 84 61 79 61 / 80 70 80 50
Cliff 84 60 84 58 / 80 70 80 50
Mule Creek 81 60 80 63 / 90 70 80 50
Faywood 84 62 82 63 / 80 70 80 50
Animas 87 64 84 64 / 80 70 70 60
Hachita 87 61 84 63 / 80 70 60 60
Antelope Wells 84 64 84 64 / 80 70 70 60
Cloverdale 79 62 78 63 / 80 70 80 60
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jul 23, 10:25 AM MST, 23 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1125 AM MDT Thu Jul 23 2020
NMZ407>417-TXZ418>424-241700-
Southwest Desert/Mimbres Basin-Eastern
Black Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
1125 AM MDT Thu Jul 23 2020
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms are expected this afternoon
and evening. Localized flooding due to heavy rainfall along with
small hail and wind gusts to 50 mph will be the main concerns.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Scattered mainly afternoon and evening thunderstorms each day. Heavy
rains will fall over a few locations resulting in localized
flooding. Small hail and strong winds also possible from several
storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed, however any significant weather
reports would be appreciated...especially related to heavy rains and
flooding.
NMZ401>406-241700-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-
1125 AM MDT Thu Jul 23 2020
This Hazardous Weather Outlook is for portions of southwest New
Mexico.
.DAY ONE...Today and Tonight
Scattered to numerous showers and thunderstorms are expected this
afternoon and evening. Localized flooding due to heavy rainfall
along with small hail and wind gusts to 50 mph will be the main
concerns.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered to numerous mainly afternoon and evening thunderstorms
each day. Heavy rains will fall over a few locations resulting in
flash flooding especially around poor drainage areas...low water
crossings and near arroyos and streams. Some road closures may be
required. Hail and strong winds also possible from several storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed, however any significant weather
reports would be appreciated especially related to heavy rains and
flooding.
Rogash
Funnel Cloud, Hidalgo
- When
- July 24, 10:00 AM MST to 10:05 AM MST
- Where
- Hidalgo County, 3.57 mi ENE of Rodeo
- Reported by
- Public
- Coordinates
- 31.850, -109.024
The public captured a photo of a well-developed funnel cloud north of Rodeo, NM just east of Highway 80. No debris is seen at the base and no damage reported.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 24, 20201 death · 1 event
- Tornado and Damaging Winds in Minnesota, July 24 to 25, 2020$205,000 · EF0 · 15 events
- Flash Flooding and Damaging Winds in New Mexico, July 24, 2020$130,000 · 59 kt wind · 4 events
- Damaging Winds in South Dakota, July 24, 2020$54,000 · 61 kt wind · 5 events
- Damaging Winds in Tennessee, July 24, 202050 kt wind · 13 events
- Damaging Winds in Virginia, July 24, 2020$15,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in North Dakota, July 24, 20201 in hail · 12 events
- Excessive Heat in North Dakota, July 24, 202010 events
- Excessive Heat in Minnesota, July 24, 20206 events
- Flash Flooding and Flooding in South Dakota, July 24 to 26, 202051 kt wind · 6 events
- Flash Flooding in New Jersey, July 24, 20205 events
- Damaging Winds in Virginia, July 24, 2020$6,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913278.